DÄ internationalArchive29-30/2021Bilateral Plantar Phlebothrombosis After AstraZeneca Vaccination

Clinical Snapshot

Bilateral Plantar Phlebothrombosis After AstraZeneca Vaccination

Dtsch Arztebl Int 2021; 118: 511. DOI: 10.3238/arztebl.m2021.0273

Lins, S; Kolbinger, A; Maier, K L

LNSLNS

A 63-year-old, otherwise healthy man who was working at home due to the COVID-19 pandemic suffered intense pain and cramp in the sole of his left foot. His primary care physician referred him for exclusion of a symptomatic heel spur. However, magnetic resonance imaging (MRI) detected a non-enhancing phlebothrombosis of the plantar venous arch over 10 cm long (Figure). The patient had no history of thromboses, but reported that the pain in his left foot had begun 6 days after his first dose of the AstraZeneca vaccine, while the less pronounced pain in the right foot had begun 3 days after the injection. MRI of the right foot was then performed and a 4-cm-long partial thrombosis was found. The angiologist who we then consulted first confirmed the diagnosis by means of D-dimer determination (1.3) and Doppler ultrasonography and then administered the fast-acting anticoagulant apixaban (Eliquis). The D-dimer level 2 weeks later was 0.6, and the patient is currently free of symptoms. Although association with the vaccine cannot be proven, this case shows that besides the rarely occurring venous sinus thrombosis, thromboses at other, perhaps unexpected sites must also be considered as potential causes of pain following vaccination against SARS-CoV-2.

MRI
Figure
MRI

Dr. Sebastian Lins, MRT Radiologie am Gasteig, München, info@radiologe-in-muenchen.de

Alice Kolbinger, Allgemeinmedizin Josephsburg, München

Dr. Karl Ludwig Maier, Internist & Angiologe Moosfeld, München

Conflict of interest statement: The authors declare that no conflict of interest exists.

Translated from the original German by David Roseveare

Cite this as: Lins S, Kolbinger A, Maier KL: Bilateral plantar phlebothrombosis after AstraZeneca vaccination. Dtsch Arztebl Int 2021; 118: 511. DOI: 10.3238/arztebl.m2021.0273

MRI
Figure
MRI